3 overdose on synthetic incense in Harrison, police say

HARRISON — Three young men were hospitalized Thursday night after, police said, they apparently overdosed on a synthetic incense similar to “K2 incense“, which is marketed on the Internet as a legal way to get high.

“Without question, lawmakers are going to have to consider declaring some of these things as illegal substances,” Harrison police Chief Anthony Marraccini said Friday. “There are so many of them being marketed on the Internet that you can’t name them all.”

Police were called to a private home about 10:30 p.m. on a report of two young men having convulsions that appeared to have been induced by narcotics. Investigators discovered a white, grainy substance, believed to be a synthetic compound, that had been ingested by three 18- to 20-year-old men, who they did not identify.

All three were taken to White Plains Hospital, where they were treated and released. Marraccini said all appeared to be OK on Friday.

Because the substance is legal, no charges were filed.

Police were trying to determine the name of the substance and find out where the men got it.

Marraccini said it was similar to K2 incense, a synthetic incense that is frequently smoked and can result in hallucinations, seizures and other medical problems. In May, police confiscated a package of K2 from four Harrison students who took the substance to Louis M. Klein Middle School.

That incident occurred a month after three teens in Rockland County were hospitalized with symptoms including dizziness, paralysis and seizures after smoking “Atomic Bomb,” a synthetic incense they bought at the Palisades Center mall.

The federal Drug Enforcement Administration recently added substances found in K2 and similar products to its list of banned compounds. Several states have outlawed the incense.

Manufacturers continue to get around the bans, however, by changing ingredients, authorities said.

“The marketing of these synthetic substances or so-called natural herbal substances is enticing children to use them and to assume they are safe,” Marraccini said. “Parents have to be diligent and can’t allow or condone the use of any of these substances, no matter how trivial they may seem.”